Extreme Cold/Wind Chill, Midland
- When
- February 14, 9:00 PM EST to February 15, 12:00 PM EST
- Where
- Midland forecast zone
- Reported by
- ASOS
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
Arctic airmass ushered in by northwest winds produced Wind Chills around 30 below zero across most of Southeast Michigan the early morning of February 15th. Temperatures of -5 to 5 above zero in the evening hours of February 14th coupled with northwest winds of 15 to 20 mph produced wind chills around 25 below zero.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Arctic airmass ushered in by northwest winds produced Wind Chills around 30 below zero across most of Southeast Michigan the early morning of February 15th. Temperatures of -5 to 5 above zero in the evening hours of February 14th coupled with northwest winds of 15 to 20 mph produced wind chills around 25 below zero. Although winds diminished to around 10 mph during the early morning hours of February 15th, temperatures bottomed between 5 to 15 below zero. The official lows at the climate sites were as follows: Detroit -8 degrees, Flint -11 degrees, and Saginaw -12 degrees.|Temperatures slowly rose during the morning hours with corresponding wind chills climbing above -20 degrees during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 14, 6:43 PM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
643 PM EST SAT FEB 14 2015
.AVIATION...
NORTHWEST WIND GUSTING AROUND 35 KNOTS DURING LATE AFTERNOON WILL
GRADUALLY DIMINISH DURING THE EVENING. THIS WILL BRING AN END TO
VISIBILITY RESTRICTION DUE TO BLOWING SNOW AND AS SNOW SHOWERS ALSO
DIMINISH. A CLEARING TREND WILL THEN GET UNDERWAY MID TO LATE
EVENING. THE REMAINING WIND WILL COMBINE WITH ARCTIC COLD TO MAKE
WIND CHILL IN THE 25 TO 30 BELOW ZERO RANGE THE PRIMARY CONCERN FOR
AVIATION OPERATIONS FOR THE REST OF TONIGHT THROUGH SUNDAY MORNING.
FOR DTW... NORTHWEST WIND THAT WAS GUSTING UP AROUND 35 KNOTS WILL
DIMINISH TO 25 KNOTS OR LESS BY LATE EVENING. THIS WILL EASE
POTENTIAL COMPLICATIONS DUE TO CROSSWIND LIMITATIONS.
//DTW THRESHOLD PROBABILITIES...
* HIGH FOR CEILING BELOW 5 KFT THROUGH MID EVENING.
* LOW FOR EXCEEDING CROSSWIND THRESHOLD FROM 300 DIRECTION.
&&
.PREV DISCUSSION...ISSUED 307 PM EST SAT FEB 14 2015
SHORT TERM...THROUGH TONIGHT
IMPRESSIVE ARCTIC PLUNGE FOR MID FEBRUARY STANDARDS WELL UNDERWAY
THIS AFTERNOON...THE ADVECTIVE PROCESS DRIVEN BY THE PRONOUNCED
HEIGHT FALLS TIED TO A 498 DM MID LEVEL CIRCULATION CURRENTLY
PIVOTING THROUGH CENTRAL LAKE HURON. FIRM ISENTROPIC DESCENT
ARRIVING COINCIDENT WITH A STEEPENING LAPSE RATE ENVIRONMENT AND
CORRESPONDING GROWTH IN THE MIXED LAYER CONTRIBUTING TO A GUSTY
NORTH WIND. RECENT OBSERVATIONS MAINTAINING PEAK GUSTS WITHIN THE
35 TO 40 MPH...PROVIDING A CONSIDERABLY BLOWING SNOW ELEMENT NOW IN
THE WAKE OF THE OVERNIGHT AND EARLY DAY SNOWFALL. SNOW SHOWER
COVERAGE TAPERING OFF PRECIPITOUSLY NOW AS MORE AGGRESSIVE DRYING
COMMENCES THROUGH THE COLUMN...ANY ADDITIONAL LIGHT SNOW
SHOWER/FLURRY ACTIVITY LIKELY OF LITTLE SIGNIFICANCE AT THIS POINT.
MAIN STORY HEADING INTO TONIGHT CENTERED ON THE MAGNITUDE OF THIS
ARCTIC AIR. THE OVERALL GRADIENT AND GUSTINESS WILL EASE WITH TIME
AS BOTH THE ADVECTIVE PROCESS AND OVERALL DOWNWARD MOMENTUM
TRANSPORT DROPS OFF. DRY AIR ADVECTION UNDER A FAVORABLE NORTH-
NORTHWEST TRAJECTORY SUPPORTS A STEADY CLEARING TREND FROM NORTH
TO SOUTH THROUGH THE EARLY PORTION OF THE NIGHT. 925 MB THERMAL
TROUGH MARKED BY AN AVERAGE TEMPERATURE OF -29C WILL CENTER OVER
THE REGION BY EARLY SUNDAY MORNING. THIS ENVIRONMENT CONTINUES TO
POINT TOWARD SEEING A LOW TEMPERATURE DISTRIBUTION LARGELY WITHIN
THE -10 TO -15F RANGE. FACTORING IN THE WIND ELEMENT...THIS WILL
ALLOW FOR A PERIOD OF WIND CHILL READINGS BELOW -25 DEGREES
TONIGHT INTO SUNDAY MORNING. WIND CHILL WARNING HEADLINES IN PLACE
TO HIGHLIGHT THESE CONDITIONS. SEE CLIMATE SECTION BELOW FOR
DETAILS ON RECORD LOWS TONIGHT.
STRENGTHENING CONVERGENCE ANCHORED ALONG THE LAKE HURON INDUCED
TROUGH WILL SUPPORT SOME FORM OF LAKE BAND DEVELOPMENT TONIGHT. 12Z
MODEL PROJECTIONS MAINTAIN THIS BAND JUST OFF SHORE DESPITE A
GRADUAL VEERING OF THE MEAN LOW LEVEL WIND WITH TIME. ALWAYS AN
ELEMENT WORTH MONITORING FOR THE EASTERN THUMB REGION...BUT FOR
NOW PLAN TO HOLD WITH A LIMITED MENTION FOR SNOW SHOWERS DURING
THE EARLY MORNING PERIOD ACROSS THIS CORRIDOR.
LONG TERM...SUNDAY THROUGH FRIDAY
BITTERLY COLD FORECAST SEEMS ON TRACK AS ARCTIC HIGH PRESSURE BUILDS
INTO THE AREA SUNDAY AND SUNDAY NIGHT. AFTER A VERY COLD START WITH
TEMPERATURES AOB 10 BELOW ZERO FOR MANY AREAS...TEMPERATURES WILL
ONLY RECOVERED TO A FEW DEGREES EITHER SIDE OF ZERO BY AFTERNOON ON
SUNDAY. THE WIND CHILL WARNING STILL LOOKS TO BE IN GOOD SHAPE THRU
THE MORNING HOURS WITH READINGS STARTING OUT IN THE -25F TO -35F
RANGE...THEN STEADILY "CLIMBING" TO -20F OR MORE AFTER NOON AS THE
TEMPERATURES EDGE UP AND WINDS DECREASE.
WITH THE ARCTIC HIGH IN PLACE OVER THE AREA THROUGH EVENING...STRONG
RADIATIONAL COOLING WILL BRING TEMPERATURES QUICKLY BACK TO 10 BELOW
ZERO OR LOWER BY AROUND MIDNIGHT. THIS WILL BE AIDED BY THE FRESH
COUPLE OF INCHES OF SNOW THAT FELL IN MANY LOCATIONS. WHILE A LIGHT
SOUTHWEST FLOW WILL TRY TO DEVELOP ON THE BACK SIDE OF THIS HIGH
OVERNIGHT...MODERATION WILL BE MINIMAL WITH TEMPERATURES GENERALLY
STEADY AFTER MIDNIGHT. THE COLDEST TEMPERATURES WILL OCCUR OVER THE
THUMB AND PARTS OF THE SAGINAW VALLEY WHERE TEMPERATURES WILL FALL
TO 15 BELOW ZERO OR COLDER. EVEN FURTHER SOUTH...TEN BELOW ZERO WILL
BE COMMON...WITH 5 TO 10 BELOW ZERO EXPECTED OVER THE FAR SOUTHEAST
CWA.
GRADUAL MODERATION WILL OCCUR ON MONDAY WITH THE CONTINUED SOUTHWEST
LOW LEVEL FLOW. HIGHS WILL CLIMB BACK TO THE LOWER TEENS BY LATE IN
THE DAY...AND "ONLY" FALL BACK INTO THE SINGLE DIGITS MONDAY NIGHT
IN ALL AREAS EXCEPT THE THUMB WHERE TEMPERATURES MAY STILL FALL
BELOW ZERO. WHILE A SMALL BREAK FROM THE BRUTAL COLD...THIS IS STILL
15F-20F BELOW AVERAGE FOR MID FEBRUARY.
EQUATORIAL EXPANSION OF ARCTIC AIRMASS VIA 145KT POLAR JET WILL
OVERWHELM MICHIGAN WITH BITTERLY COLD TEMPERATURES IN THE EXTENDED
PERIOD. COLDEST VALUES APPEAR TO BE ON WED NIGHT AND THU AS H85
TEMPS OF -25 TO -30C DIP SOUTHWARD OVER THE GREAT LAKES. NUDGED
GUIDANCE DOWNWARD TO ACCOUNT FOR ANY CLIMO OR BIAS CORRECTED VALUES
IN THIS UNUSUALLY COLD REGIME. AN UPTICK IN H5 VORTICITY WILL OCCUR
AS THE TROUGH AXIS MOVES THROUGH THE REGION...LIKELY SPARKING SOME
SNOW FOR WEDNESDAY. HIGH PRESSURE IN THE WAKE WILL ALLOW FOR
RADIATIONAL COOLING AND DANGEROUSLY COLD TEMPERATURES MID-WEEK.
EASTERN CONUS TROUGH DOES NOT APPEAR TO BUDGE ANYTIME SOON.
MARINE...
ARCTIC AIR WILL POUR SOUTHWARD OVER THE AREA INTO TONIGHT AND
PROMOTE GALES OVER MUCH OF THE MARINE AREAS...WITH HIGH END GALES
EXPECTED FOR A TIME THIS AFTERNOON INTO THIS EVENING OVER PARTS OF
LAKE HURON AS GUSTS APPROACH 45 KNOTS. WINDS WILL PEAK EARLY THIS
EVENING AND DIMINISH GRADUALLY INTO THE OVERNIGHT HOURS. WHILE WIND
GUSTS WILL DROP BELOW GALE CRITERION IN SOME LOCATIONS...MUCH OF THE
OPEN WATERS OF LAKE HURON WILL HOLD ONTO 35 KNOT GALES WELL INTO THE
NIGHT.
LAKE EFFECT SNOW SHOWERS WILL ACCOMPANY THIS SURGE OF ARCTIC AIR
INTO SUNDAY MORNING BEFORE HIGH PRESSURE BUILDS INTO THE AREA AND
BRINGS A STEADY REDUCTION IN INTENSITY AND COVERAGE OF THESE SNOW
SQUALLS. HEAVY FREEZING SPRAY CAN ALSO BE EXPECTED THROUGH TONIGHT
OVER ICE FREE WATERS OF CENTRAL LAKE HURON.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND CHILL WARNING UNTIL NOON EST SUNDAY FOR MIZ075-076-082-083.
WIND CHILL WARNING UNTIL NOON EST SUNDAY FOR MIZ047>049-053>055-
060>063-068>070.
LAKE HURON...HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST SUNDAY FOR LHZ362-363-
462.
GALE WARNING UNTIL 7 AM EST SUNDAY FOR LHZ362-363-421-441>443-
462>464.
GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LHZ361.
GALE WARNING UNTIL 7 PM EST THIS EVENING FOR LHZ422.
LAKE ST CLAIR...GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LCZ460.
MICHIGAN WATERS OF LAKE ERIE...GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LEZ444.
&&
AVIATION.....BT
SHORT TERM...MR
LONG TERM....DG/MM
MARINE.......DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 356 AM EST SAT FEB 14 2015 MIZ047>049-053>055-060>063-068>070-075-076-082-083-150900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 356 AM EST SAT FEB 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WIND CHILL WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WIND CHILL WARNING WILL REMAIN IN EFFECT THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150900- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 356 AM EST SAT FEB 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT GALE WARNINGS AND HEAVY FREEZING SPRAY WARNING ARE IN EFFECT TODAY AND TONIGHT. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). SC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 823 PM EST SAT FEB 14 2015 MIZ047>049-053>055-060>063-068>070-075-076-082-083-150500- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- LENAWEE-MONROE- INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE... SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER... PORT HURON...HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT... ADRIAN...MONROE 823 PM EST SAT FEB 14 2015 ...WIND CHILL WARNING IN EFFECT TONIGHT... WEATHER... * CLEARING SKY WILL ALLOW A DROP IN TEMPERATURES TO BETWEEN ZERO AND 10 BELOW BY MIDNIGHT. * NORTHWEST WIND IN THE 10 TO 20 MPH RANGE WILL PRODUCE WIND CHILL BETWEEN 20 AND 30 BELOW ZERO BETWEEN 9 PM AND MIDNIGHT. IMPACTS... * WIND CHILL IN THE 20 TO 30 BELOW ZERO RANGE CAN LEAD TO FROST BITE IN AS LITTLE AS 10 MINUTES. * PROLONGED EXPOSURE TO THIS EXTREME COLD WILL LEAD TO HYPOTHERMIA. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * ANYONE THAT MUST VENTURE OUTDOORS TONIGHT IS URGED TO COVER AS MUCH SKIN AS POSSIBLE WITH APPROPRIATE WINTER CLOTHING. * PREPARE...PLAN...AND STAY INFORMED. VISIT HTTP://GO.USA.GOV/RR8 BT
The national radar mosaic for the moment the first event began.
17 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562036, 562037, 562038, 562039, 562040, 562041, 562042, 562043, 562044, 562045, 562046, 562047, 562048, 562049, 562050, 562051, 562052.